The "Morning After" Pill
What is the morning-after pill?
The morning-after pill is a common form of emergency contraception. Your body and your health are important, so take time to make the best decision. Emergency contraception is any type of birth control used after unprotected intercourse or a known or suspected contraceptive failure (e. g. a broken condom) to attempt to prevent pregnancy.
Should I take the morning-after pill?
Many times women panic after having unprotected sex and rush to take the morning-after pill (Plan B One Step® or Next Choice®). However, you can only become pregnant on certain days of the month — around the time that you ovulate. Taking the morning-after pill during a time when you cannot become pregnant needlessly exposes you to large doses of hormones. If you are already pregnant from an earlier sexual encounter, taking the morning-after pill is of no value and may cause harm,. To find out if you are pregnant, contact us, and we’ll connect you with a caring, qualified pregnancy center near you.
Can the morning-after pill really cause an abortion?
That depends upon how you define “life. ” Some believe that pregnancy does not begin until a fertilized egg implants in the womb. However, the scientific reality is that at conception, many defining features are determined such as gender, eye and hair color and growth begins. That’s why many believe that conception is the starting point of a new human life. Taking Plan B® after the sperm has fertilized the egg may prevent this new life from settling into the womb (implantation) and continuing to grow, which is why many consider it an early abortion.
Does the morning-after pill have side effects and risks?
Like any medication, the incidence of risks and side effects is variable. Plan B® and Plan B One-Step® and Next Choice® are associated with the following side effects: nausea, abdominal pain, fatigue, headache, heavier menstrual bleeding and dizziness. Forms of the morning-after pill that contain the hormone estrogen carry the potential risks associated with that drug. These include: blood clots, stroke and heart attack.
There is some evidence that the morning-after pill may put a woman at increased risk for an ectopic pregnancy (a pregnancy occurring outside the uterus). Symptoms of ectopic pregnancy may include: sharp or stabbing pain that may come and go and vary in intensity, vaginal bleeding, gastrointestinal symptoms, weakness, dizziness, or fainting, among others. It is critical that anyone experiencing these symptoms be evaluated by a physician, as an ectopic pregnancy can be life-threatening.